North Dakota, 2014

High Wind in North Dakota, January 13, 2014

January 13, 2014 · NWS BIS · 4 events in 4 counties and zones

Strong low pressure moving through the Northern Plains brought high winds to southwestern North Dakota during the evening of the 13th. Strong low level adiabatic lapse rates coupled with unidirectional winds enhanced the high winds, with several reporting sites observing sustained winds of 40 miles per hour.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong low pressure moving through the Northern Plains brought high winds to southwestern North Dakota during the evening of the 13th. Strong low level adiabatic lapse rates coupled with unidirectional winds enhanced the high winds, with several reporting sites observing sustained winds of 40 miles per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 13, 7:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 13, 7:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CST MON JAN 13 2014

.UPDATE...
ISSUED AT 730 PM CST MON JAN 13 2014

MSAS ANALYSIS INDICATES PRESSURE RISES OF 9MB/3HR DIVING SOUTHEAST
ACROSS EASTERN MONTANA THIS EVENING. ISALLOBARIC WINDS HAVE
INCREASED SUBSTANTIALLY OVER WESTERN NORTH DAKOTA...WITH TIOGA
REPORTING A SUSTAINED WIND OF 37 MPH GUSTING TO 46 MPH AT 7:15 PM
CST. SINCE THIS IS CLOSE TO HIGH WIND WARNING CRITERIA (SUSTAINED
40 MPH)...WILL KEEP THE HIGH WIND WARNING AND WIND ADVISORIES
IN EFFECT FOR THIS UPDATE.

REGIONAL RADARS INDICATE LIGHT SNOW RAPIDLY PUSHING SOUTHEAST
ACROSS THE STATE. HOWEVER...ONLY A FEW SURFACE OBS ARE ACTUALLY
REPORTING SNOW HITTING THE GROUND. FOR NOW...WILL KEEP THE WINTER
WEATHER ADVISORY FOR BLOWING SNOW IN EFFECT. HOWEVER...IF SNOW
INTENSITY CONTINUES TO BE LIGHT...MAY NEED TO RE-EVALUTE IF THE
WINTER WEATHER HEADLINE IS WARRANTED FOR THE 10 PM CST UPDATE.

UPDATED THE FORECAST BASED ON CURRENT OBS/TRENDS. THE UPDATED
PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 326 PM CST MON JAN 13 2014

EVEN THROUGH THE MIXED LAYER WINDS IN THE WARM SECTOR BEHIND THE
WARM FRONT IN SOUTHWEST NORTH DAKOTA DID NOT REACH THE SURFACE
THIS AFTERNOON AS PLANNED...THE COLD SURGE ASSOCIATED WITH THE
COLD FRONT AND SHORTWAVE WILL TRACK THROUGH WESTERN NORTH DAKOTA
TONIGHT. CUT BANK MONTANA HAD A 6MB PRESSURE RISE IN ONE
HOUR...AND THIS MAY BECOME TYPICAL FOR THE COLD PUSH TONIGHT. FEEL
THE HIGH WIND CRITERIA WILL BE MET IN SCATTERED LOCATIONS ACROSS
WESTERN AND NORTH CENTRAL DAKOTA TONIGHT. CURRENT INDICATIONS THE
STRONGER WINDS WILL MOVE ACROSS AFTER 7 PM THIS EVENING. DID NOT
WANT TO MESS WITH THE CURRENT HEADLINES AS THEY APPEAR IN A
REASONABLE LOCATION BUT TIMING IS OFF A BIT. SNOW AND A LITTLE BIT
OF MIXED PRECIPITATION MOVING THROUGH WESTERN NORTH DAKOTA THIS
AFTERNOON. THIS IS EXPECTED TO MOVE EAST THEN PIVOT SOUTH AS THE
COLD FRONT MOVES IN TONIGHT. ONLY ABOUT 1 INCH OR SO OF SNOW
ANTICIPATED...BUT EXPECT ENOUGH FOR BLOWING SNOW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 326 PM CST MON JAN 13 2014

THE HIGHLIGHT OF THE EXTENDED FORECAST IS A POTENTIAL HIGH WIND
EVENT FOR WEDNESDAY NIGHT INTO THURSDAY.

IN GENERAL...THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON A
DEEP...BUT SLOWLY FILLING CLIPPER PROPAGATING ACROSS LAKE WINNIPEG
WEDNESDAY EVENING AND INTO THE GREAT LAKES INTO THURSDAY. STRONG
NORTHWEST WINDS ARE EXPECTED WEDNESDAY NIGHT INTO THURSDAY ACROSS
WESTERN AND CENTRAL NORTH DAKOTA BEHIND THE OCCLUDING FRONT
EXTENDING SOUTH OF THE SURFACE LOW. 0.5 KM WINDS OF 55 TO 65 KTS
ARE FORECAST...WITH THE STRONGEST WINDS LIKELY POST 12 UTC
THURSDAY WITH THE ARRIVAL OF A REINFORCING COLD FRONT AND 15+ MB/
6 HOUR PRESSURE RISE BUBBLE AND ASSOCIATED ISALLOBARIC FORCING. A
HIGH WIND WATCH MAY BE NEEDED FOR WEDNESDAY NIGHT INTO THURSDAY
SHOULD TRENDS CONTINUE. GIVEN THE CRUSTED NATURE OF THE CURRENT
SNOWPACK AND MINIMAL ADDITIONAL SNOW...DO NOT ANTICIPATE
SIGNIFICANT BLOWING SNOW IMPACTS...UNLESS THE CRUST CAN BE BROKEN
BY THE WINDS...WHICH IS HIGHLY UNCERTAIN. THEREAFTER...A BRIEF
COOL DOWN...BACK TO NEAR NORMAL VALUES...IS FORECAST INTO FRIDAY.
THIS IS FOLLOWED BY A POTENTIAL MODERATING TREND IN TEMPERATURES
AGAIN INTO NEXT WEEKEND AS THE AXIS OF THE INTERMOUNTAIN WEST
RIDGE PROPAGATES SLOWLY EAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 730 PM CST MON JAN 13 2014

MVFR/TEMPO IFR CONDITIONS IN SNOW AND BLOWING SNOW WILL CONTINUE
OVER WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING...PRIMARILY
FROM KMOT-KBIS-KJMS. LIGHT SNOW WILL BE OUT OF THE AREA BY
06Z...WITH STRONG NORTHWESTERLY WINDS GENERATING PATCHY TO AREAS
OF BLOWING SNOW. VISBILITITIES COULD INTERMITTENTLY DROP TO IFR AT
TIMES AFTER MIDNIGHT. HOWEVER...GIVEN THE UNCERTAINTY...KEPT VFR
VSBYS IN BLSN IN THE PREVAILING GROUP.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST /5 AM MST/ TUESDAY FOR NDZ019-020-
034-042-045.

HIGH WIND WARNING UNTIL 6 AM CST /5 AM MST/ TUESDAY FOR
NDZ001>003-009>011-017-018-031>033-040-041-043-044.

WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR NDZ012-013-
021>023-025-035>037-046>048-050-051.

&&

UPDATE...TM
SHORT TERM...WAA
LONG TERM...AYD
AVIATION...TM
Hazardous weather outlook, Jan 13, 3:51 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CST MON JAN 13 2014

NDZ001>003-009>011-017-018-031>033-040-041-043-044-142200-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
351 PM CST MON JAN 13 2014 /251 PM MST MON JAN 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH MONDAY NIGHT WEST AND
NORTH CENTRAL THROUGH MONDAY NIGHT. EXPECT SUSTAINED WINDS TO 40
MPH AND GUSTS TO 55 MPH. FOR FURTHER DETAILS...SEE
WWW.WEATHER.GOV/BIS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN
AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED
FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ012-013-021>023-025-035>037-046>048-050-051-142200-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
351 PM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT THROUGH
MONDAY NIGHT. NORTHWEST WINDS OF 25 MPH TO 40 MPH IN COMBINATION
WITH LIGHT SNOW FALLING AND ACCUMULATING UP TO ONE INCH WILL
REDUCE VISIBILITIES TO AROUND ONE HALF MILE AT TIMES. SEE
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN
AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED
FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019-020-034-042-045-142200-
MERCER-OLIVER-MORTON-GRANT-SIOUX-
351 PM CST MON JAN 13 2014 /251 PM MST MON JAN 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED THROUGH MONDAY NIGHT FOR SUSTAINED
NORTHWEST WINDS OF 30 MPH AND GUSTS TO 45 MPH. SEE
WWW.WEATHER.GOV/BIS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN
AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED
FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-142200-
BOTTINEAU-ROLETTE-
351 PM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS AND SCATTERED SNOW SHOWERS ARE EXPECTED TONIGHT. THE
WINDS AND SNOW SHOULD REMAINS BELOW ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS AND SNOW SHOWERS ARE POSSIBLE ACROSS WESTERN
AND CENTRAL NORTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. STAY TUNED
FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA/AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Adams

When
January 13, 8:00 PM CST to 11:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Bowman

When
January 13, 8:00 PM CST to 11:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
January 13, 8:00 PM CST to 11:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Slope

When
January 13, 8:00 PM CST to 11:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488101, 488102, 488103, 488104.